Idaho, 2003

Heavy Snow in Idaho, February 18, 2003

February 18, 2003 · NWS OTX · 1 event in 1 county or zone

A cold vigorous upper level disturbance parked over the southern portions of the Idaho panhandle lead to widespread snow showers throughout the day. Snow became heavy as it accumulated above 2000 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold vigorous upper level disturbance parked over the southern portions of the Idaho panhandle lead to widespread snow showers throughout the day. Snow became heavy as it accumulated above 2000 feet. Some snow totals included: Winchester...4" and Nez Perce...4".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 18, 3:20 AM PST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 18, 3:20 AM PST, 3 hours 40 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
320 AM PST TUE FEB 18 2003

.SYNOPSIS...A PROGRESSIVE WEATHER PATTERN FEATURING FAST MOVING
PACIFIC STORM SYSTEMS FOLLOWED BY BRIEF DRY BREAKS WILL CROSS
EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH FRIDAY. PRECIPITATION
WILL BE SNOW IN THE MOUNTAINS WITH SNOW OR RAIN IN THE
VALLEYS DEPENDING ON THE TIME OF DAY ANY PARTICULAR STORM MOVES
THROUGH. TEMPERATURES WILL REMAIN AROUND SEASONAL NORMALS.

.DISCUSSION...
.TODAY THROUGH THURSDAY...PROGRESSIVE WEATHER PATTERN OVER THE
NEXT FEW DAYS WITH SATELLITE INDICATING A SHORT WAVE CROSSING THE
FORECAST AREA THIS MORNING, A SECOND TROUGH OVER THE PACIFIC NEAR
130W EXPECTED THROUGH THE REGION TONIGHT AND WEDNESDAY WITH A THIRD
SYSTEM APPROACHING 160W THAT WILL AFFECT THE FORECAST AREA THURSDAY
AND FRIDAY. INTERVENING PERIODS WILL BE MAINLY DRY BUT CLOUDY SHORT
WAVE RIDGES.

THE FIRST WAVE IS MOVING THROUGH THE REGION THIS MORNING. AVN/GFS
MODEL DOING BEST WITH THE DEPTH OF THIS WAVE BUT ALL MODELS COMING
UP SHORT WITH VORTICITY FIELD COMPARED TO WHAT THE SATELLITE LOOP
IMPLIES. USING MAINLY RADAR AND SATELLITE EXTRAPOLATION FOR FIRST 12
HOURS OF FORECAST. WAVE MOVES ACROSS EASTERN WASHINGTON THIS
MORNING, DIGGING SOUTHWARD AS IT DOES. NORTHERN FRINGE OF
PRECIPITATION FIELD CURRENTLY RUNNING FROM SPOKANE TO MOSES LAKE.
HIGH POPS SOUTH OF THIS LINE THIS MORNING, DECREASING THIS
AFTERNOON AS THE WAVE PASSES. PRECIPITATION TYPE IS PRIMARY DILEMMA.
CURRENTLY RAIN SOUTH OF PULLMAN AND WILL PROBABLY REMAIN SO UNTIL
ENDING. SNOW/RAIN MIX NOW AT PULLMAN WITH SOME RAIN AND SNOW
IN THE SPOKANE/CDA AREA. ACARS SOUNDING DATA UNAVAILABLE, CURRENT
MODEL SOUNDINGS DO NOT REFLECT CURRENT CONDITIONS SO NO CONFIDENCE IN
THEM. NEW ACTUAL SOUNDING UNAVAILABLE FOR ANOTHER HOUR OR TWO. BRIGHT
BANDING ON SPOKANE RADAR VERY CLOSE TO THE SURFACE WITH SURFACE
TEMPERATURES NEAR FREEZING. SNOW LEVEL VERY CLOSE TO SURFACE
WITH PROBABLE SNOW SHOWERS IN THE HILLS AND BENCHES, RAIN
SHOWERS IN THE LOWER ELEVATIONS...AND POCKETS OF FREEZING RAIN MAKING
FOR LOCALLY SLIPPERY ROADS THIS MORNING FROM PULLMAN TO DEER PARK AND
MOSES LAKE TO COEUR DALENE. AS TEMPERATURES RISE AFTER DAYBREAK
EXPECT A CHANGE OVER TO ALL RAIN SHOWERS BELOW 3000 FEET AFTER ONLY
MINOR SNOW ACCUMULATIONS. PRECIPITATION ENDS BY NOON EXCEPT LINGERING
SNOW SHOWERS IN OROGRAPHICALLY FAVORABLE UPSLOPE REGIONS OF THE IDAHO
PANHANDLE. TEMPERATURES REBOUND TO NEAR SEASONABLE LOW 40S IN THE
VALLEYS AND BASIN TODAY. TONIGHT SHORT WAVE RIDGE WITH PLENTY OF
OVERUNNING CIRRUS. TEMPS DIVE BACK NEAR OR BELOW FREEZING MOST
LOCATIONS AS NEXT SYSTEM FOCUSES VORTICITY AND MODERATE ISENTROPIC
LIFT OVER THE EAST SLOPES OF THE CASCADES BY MORNING.

SOME DIFFERENCES IN MODELS AFTER TONIGHT BUT GIVEN GFS/AVN MODELS
TENUOUS BUT BETTER GRIP ON CURRENT FIELD OF MOTION, WILL
KEEP FOLLOWING THIS MODEL THROUGH THE SHORT TERM. ON WEDNESDAY NEXT
SYSTEM CROSSES FORECAST AREA WITH MAINLY VALLEY RAIN AND MOUNTAIN
SNOW. FREEZING LEVELS RISE FROM THE SURFACE IN THE MORNING TO ABOUT
4000 FEET DURING THE DAY OVER THE BASIN. LIKELY ALL SNOW OVER THE
IDAHO PANHANDLE MOUNTAINS WITH SIGNIFICANT BUT PROBABLY SUB-WARNING
CRITERIA ACCUMULATIONS THERE MAINLY WEDNESDAY EVENING. NOT ENOUGH
TIME IN THE PRECIPITATION TO ACHIEVE HIGHLIGHT AMOUNTS. ONCE AGAIN
SHORT WAVE RIDGING WEDNESDAY NIGHT OVER THE EASTERN AND BASIN ZONES
THEN ANOTHER SHOT OF MOUNTAIN SNOW AND VALLEY SNOW OR RAIN CHANGING
TO RAIN ON THURSDAY. MOS TEMPERATURES LOOK REASONABLE THROUGH THE
SHORT TERM, BUT MAY UNDERCUT THURSDAYS HIGHS OVER THE NORTHERN
STATIONS BY A DEGREE OR TWO. /FUGAZZI

.FRIDAY-MONDAY...THE GFS AND ECMWF ARE IN VERY GOOD AGREEMENT AT
THIS TIME ON THE PATTERN THIS WEEKEND. LOOKS LIKE A QUICK-MOVING
SHORTWAVE TROUGH WILL MOVE ACROSS THE INLAND NORTHWEST ON FRI...
BRINGING A GOOD SHOT AT PRECIP AREA-WIDE. EFFECTS OF THIS MAY LINGER
INTO SAT. NOW LOOKS LIKE A SPLIT WILL DEVELOP IN THE FLOW AT OUR
LATITUDE ON SUNDAY...DEFLECTING MOST SYSTEMS MOVING ACROSS THE
PACIFIC DOWN INTO ORE AND CAL. THIS WOULD TEND TO KEEP OUR AREA
DRY. THE PREVIOUS FORECAST TOOK A BROAD-BRUSH APPROACH TO THE
EXTENDED. WOULD FEEL COMFORTABLE NOW RAISING POPS FOR FRI AND SAT
WHILE LESSENING THE POPS ON SUN AND MON.      HANER

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 041/029/040/030/040 61464
COE 040/028/039/028/041 51464
PUW 043/030/042/030/043 6-464
LWS 049/035/047/035/047 61464
CQV 043/029/043/028/043 22366
SPT 040/028/040/027/041 22366
WWP 032/030/037/029/040 72366
MWH 048/033/045/033/044 31334
EAT 047/033/045/032/045 22534
OMK 044/028/040/027/040 22564

.OTX...NONE.
Hazardous weather outlook, Feb 18, 6:00 AM PST, 1 hour before
IDZ001>004-026-027-WAZ031>038-041>044-191430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PST TUE FEB 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO

.DAY ONE... TODAY

A PACIFIC WEATHER SYSTEM WILL BRING SIGNIFICANT SNOW ACCUMULATIONS
TO THE BLUE MOUNTAINS OF WASHINGTON TODAY AND ABOVE 3000 FEET IN
LEWIS AND SOUTHERN NEZ PERCE COUNTIES TODAY IN IDAHO. REFER TO THE
LATEST WINTER WEATHER BULLETIN /WWUS46 KOTX WSWOTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

ANOTHER PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION
WEDNESDAY WITH THE POTENTIAL FOR ADDITIONAL MOUNTAIN SNOW. ANOTHER
SERIES OF STORMS IS POSSIBLE TOWARD THE WEEKEND BUT IS UNCERTAIN AT
THIS TIME. NO WINTER STORM WATCHES HAVE BEEN ISSUED FOR THIS STORM
POTENTIAL DUE TO THE UNCERTAINTY OF THESE EVENTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lewis and Southern Nez Perce

When
February 18, 7:00 AM PST to 3:00 PM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342409.